Hi to everyone, not posted for a while but follow the postings daily. I am 13 months into GCA/PMR and trying very hard to reduce my steroid dose. Mostly up and down, Think I’m making progress then bang! problems. I have recently been diagnosed with Iron Deficiency Anaemia. My hair was falling out, terrible itching of my skin but no rash absolute wipe out, could barely put one foot in front of the other, also very shaky and confused at times. Gp prescribed medication that I should take for 8 weeks. May I please ask if any of you very knowledgeable lovely people know is this a side kick of GCA/PMR or just yet another side effect of pred. My platelet and lymphocyte is higher than normal. I am a vegetarian and eat very well lots of iron rich food.
Iron deficient anaemia: Hi to everyone, not posted... - PMRGCAuk
Hi Kyrenia iron deficiency anaemia is very common without PMR. I had it years ago. The issue is the cause. For me I realised that the amount of caffeine I was drinking was preventing my absorption of iron. I took the iron supplements and increased my intake of iron rich food and reduced caffeine and got back to normal. But you do need to review whether it is your diet or something else which is the problem so you know how to address it long term. It’s amazing that it makes you feel so ill! I was getting palpations and fainting. Hope you are feeling better once the iron replacement kicks in.
I have read that as we get older it is harder for our systems to extract iron from foods. I expect that vegetarianism, though commendable in many ways, compounds the issue. I expect that you have been prescribed a supplement that will rectify this. I am not sure that we can lay this one at Pred’s door. Your tummy may protest though.